Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 11.11.2010
From: Caroline

Subject: Methotrexate and Loss of Hair.

I have been on methotrexate for several years -possibly at least 8. I'm now on a dose of 22.5mg which I take alongside Enbrel (injected), folic acid and Naproxen.
For some time I have noticed my hair seems to be thinning and strands come out whenever I brush or wash my hair and at other times.
I mentioned this to my rheumatology nurse today. She suggested that I switch to injecting methotrexate rather than using the tablet form. She said that other patients with a similar problem have done this.

My question is threefold:-
1) Have other people noticed hair loss when taking methotrexate?
2) Does injecting methotrexate reduce hair loss?
3) What are your experiences of injecting methotrexate rather than taking the tablets especially as regard to other side effects.

Thanks -I'd be really interested in your opinions because my nurse suggested I ask on here and then get back to her with a decision!
reply | back to forum

Date: 11.11.2010
From: suze

Subject: Re: Methotrexate and Loss of Hair.

hi caroline i have been on mtx for 13 months im on 20mg and also leflunomide, over the last 6 months my hair has to become very thin to the extent that when i brush it back now you can see my scalp. i also have noticed that it doesnt grow as fast either.
take care xx
reply | back to forum

Date: 11.11.2010
From: Caroline

Subject: Re: Methotrexate and Loss of Hair.

So it seems that there is a link between hair loss and methotrexate. Thanks for responding, Suze. Are you on the tablet form of methotrexate because my rheumatologist nurse is suggesting that the injections may prevent the condition occurring? I have to decide whether I want to swap to those.
reply | back to forum

Date: 11.11.2010
From: suze

Subject: Re: Methotrexate and Loss of Hair.

yes im on tablet form i have a phobea about needels lol funny in as i have my bloods done every 2 weeks xx
reply | back to forum

Date: 11.11.2010
From: Caroline

Subject: Re: Methotrexate and Loss of Hair.

Bad luck about the needles phobia -it gets easier!
I'm hoping I might find someone who has had loss of hair, switched to injectable methotrexate and found it is a miracle cure and now has luxuriant, thick locks!
reply | back to forum

Date: 11.11.2010
From: kazzie

Subject: Re: Methotrexate and Loss of Hair.

hi i was on injections and it still happened to me and have now had to come off them and its still happenin i used to have thick hair so its no to bad but it does get me down when wash it at loads come out sorry to hear this for you sorry i wasnt postive
reply | back to forum

Date: 11.11.2010
From: Tracey

Subject: Re: Methotrexate and Loss of Hair.

Hello Caroline and thanks for asking this question as i'm in the same boat, having been on mtx for the last year my hair has thinned terribly in the last 2 months and i;ll be honest i'm scared to wash it now.
Thankyou kazzie for your reply to this question, can i ask you how long you've been off the mtx tablets/injections as i've recently read that it can take about 6-9 months for hair to grow back.
Tracey.
reply | back to forum

Date: 12.11.2010
From: Caroline

Subject: Re: Methotrexate and Loss of Hair.

Thanks to everyone who responded to this. I think, on balance, it seems that it is hardly worth switching from tablets to injections of methotrexate. From what I've read online,it is important to keep taking the folic acid with the methotrexate but really hair won't return to normal unless the methotrexate is stopped. I did ask my rheumatology nurse if I could reduce my dose of 22.5mg. but she said that I should keep to it for now.
reply | back to forum

Date: 12.11.2010
From: ScaryFeet

Subject: Re: Methotrexate and Loss of Hair.

Hi Caroline
I have been on mxt tablets (20mg weekly) for 2yrs and have had really bad hair loss like you have described for the last 3mths or so. My GP thinks it is stress related because I am so down due to the whole RA thing, the pain, the loss of control, the feeling of helplessness.......he feels that once I get the cocktail of drugs right my hair loss will settle down.........

However, when I saw my consultant she has stopped my mxt, kept me on the leflunomide and hydroxychloraquine and is hoping to start me on Infliximab / Remicade infusions soon. I'm taking folic acid every day even though I've stopped the mxt as it will still be in my system....

So, how will we tell who is right? My GP or my Rheumy?? I think they are both probably right but I think my GP has the edge - before I was diagnosed I was really ill and stressed and my hair did the same thing..........

So maybe it isn't the mxt - we are all very very stressed out by our illness but forget to acknowledge it because we are so distracted by the pain we are in...........

Anyway - I still haven't answered your question! but I hope I've given you anothe angle....

Lisa
xx
reply | back to forum

Date: 12.11.2010
From: Caroline

Subject: Re: Methotrexate and Loss of Hair.

Thanks for the other angle, Lisa and I agree, stress can also cause hair loss. However, having googled 'hair loss and methotrexate' there does seem to be quite an amount of evidence that this drug can lead to hair thinning. I was hoping that if I changed to the injectable form (which, as my rheumatologist nurse suggested when I spoke to her yesterday, bypasses the gut)I might see an improvement. However, I'm not sure if that will be the case. The only sure way of stopping hair loss seems to be to come off the methotrexate and I have to take methotrexate alongside Enbrel!
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

2+1=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board